42 overdoses and 10 deaths are linked to counterfeit painkillers around Sacramento
DEA opens tip line to help find the source of the contaminated drugs it thinks are responsible
Health and law enforcement officials think counterfeit pain pills are the source of a spike in overdose deaths in the Sacramento, California, area.
“The overdoses are occurring at an alarming rate,” the DEA said.
The agency thinks contaminated drugs are responsible. On Tuesday it opened an anonymous tip line. Anyone with information is asked to call 530-722-7577.
Health officials believe the cases are linked to Norco pills sold on the street. Norco is a pain medication containing hydrocodone and acetaminophen. However, lab tests on some of the pills in question found they did not contain hydrocodone or acetaminophen.
“The lab was able to identify the pills as containing fentanyl instead. This indicates that they are really fentanyl pills (street drugs - counterfeit) that have been made to look like Norco,” said the Sacramento County Department of Health and Human Services.
Fentanyl can be lethal. It is 25 to 50 times more potent than heroin and 50 to 100 times more potent than morphine, according to the DEA.
An overdose of fentanyl can sometimes be reversed with a drug called naloxone, also known as Narcan.
Symptoms of an overdose include trouble breathing, blue skin, vomiting, loss of consciousness and pupils that are the size of a pinpoint.
Join the conversation
Officials are reminding residents to use only prescription drugs that have been prescribed for them and to only take pills that have come from a reputable pharmacy.